Hi, we are parents of 2 girls (our first is age 20) and our youngest is 14 so we know exactly where you are at. We have been on this site all day since joining this am after reading some really touching posts. Some background first, my husband's side of the family has a history of acne; moderate to severe. My wife's side has very mild acne. We are both hispanic so the hyper-pygmintation is an issue b/c we have darker skin. As to us as adults and for our children, we tried EVERYTHING out there for our acne. Rx lotions, Ointments/antibiotics/home remedies, i mean everything! Nothing worked. With that being said, here is what we can tell you about our experiences for our children who took and are currently taking acutane: IT WORKS! But, you and your son need to educate yourself about this drug and the range of possible side effects. Yes, they can be severe, but for us, it seems the norm is dry skin, lips, sore joints, back aches, off/on again rash/ inability to focus sometimes and the dreaded IB (initial break out!). We think for a healthy young boy like yours, he would take these side effects in a heart beat to clear his acne.
Here are our thoughts:
1. Research accutane on this site and get facts about what to expect. here is the link to the page to read first before taking acutane. i wish we would have had this web site when my oldest took acutane. http://www.acne.org/...ge-information/ THIS IS A REALLY IMPORTANT LINK! READ IT! UNDERSTAND THE CALCULATIONS!
2. After you read the do's and dont's figure out what is the best time period to start. Duh, my 14 yr old just started her 5 month course in Nov 20 2012 and this is really important. For example, she had to take a private school entrance exam in Jan and we never figured the acutane could affect her ability to focus. So make a 5-6 month plan when to take it.
3. Make sure your dermatologist, not a regular DR, knows their stuff! Acutane is based on the cumulative intake; your body weight is what determines how much you can take. KNOW WHAT YOUR INTAKE SHOULD BE! If your derm doesn't discuss this in length with you plus any possible increase or decrease in dosage that you can take during a course of acutane because of side effects, FIND A NEW DERM!
4. SIDE EFFECTS. Each person varies. For our girls, my 14 yr old is in good health, weights 50kilgrams (you need to know how to convert) and is on 40mg of acutane for a 5 month course. She is very athletic; she plays club volleyball and this is intense! Here is what she is experiencing: Extremely sore knee joint pain; back pain; initial headaches which went away; on going rashes on elbows and hands; and we believe an inability to focus like she could before starting acutane (hence, time it with what is happening in school). Dry lips and eyes (she wears contacts), dry body. Nobody tells you this, but your skin becomes really tender and sensitive; like babyskin so be extremely gentle (you don't wash a baby with hot/harsh products!). FOLLOW THE REGIMEN for washing; 10 seconds to wash and no more; very gentle foam cleanser AND USE NO OTHER ACNE PRODUCTS! Your skin cannot handle it.
We just answered some questions from another blog and i am sure if he goes on accutane, you will be asking these same questions.
1. YES there will be an initial breakout (IB). My oldest daughter didn't have one but my 14 yr old after 3 months continues to have good and bad days. So expect things to get worse before they get better. i have read it can take up to the entire course before it kicks in. Patience is the key here but this drug works. As you can see, we researched as much as possible for our kids and if they should take this drug. We are the ultimate overprotective/helicopter parents and if you are informed, this drug will work. We would never give our kids this drug or allow them to continue taking it if we saw some of the severe side effects that are possible; you as a parent need to do your homework and closely monitor your child while he is on the medication.
2. As to the hyperpygmintation/scaring, for my 20 yr old, WOW, as best as we can recall, after 6 months, she was 100% clear and the skin soft as a baby's bottom.Today, at age 20, you would never know she ever had any acne; her skin is so beautiful. as parents who suffered acne, it makes us feel so good that we could do this for her. BUT, we will say, years later, we discovered the accutane could have been the cause of migraine headaches (lasted 2-3 months) and a bout of depression (2-3 months). keep an eye out on his behavior and anything out of the ordinary, remember he is on accutane and nobody knows for sure how it works and all of the possible side effects.
3. Your son's course of treatment, figure it out with him using the link above. Once you know how the dosage works, it will empower you and calm all the fears associated with the risk of the drug. We strongly recommend that you question your derm, a 4-6 month plan seems to be the norm. Here's the issue: The shorter the course, the higher the dosage. The higher the dosage, the likelihood of more severe side effects. For example, I don't think my 14 yr old could have handled a higher dose than 40mg. b/c of her athletics and the joint pain it causes; hence a 5-6 month plan. Only your son and you know how much of the side effects he can handle, if the initial does causes too many side effects, reduce the dosage and extend the time. We started w/ a mid level dose and if necessary you can build up; that's what we are considering for months 4&5 for our 14 yr old. Her 1st mo was w/o food, this meant about a 50% absorption rate; thereafter she took with food. That's how it's supposed to be taken with food. We think our derm knows what he is doing b/c 1st mo at 50% w/ later increase in mos 4-5. will get her the cumulative amt she needs. He knew she was exerting herself with sports so he factored in the first month w/o food and it allowed us to figure out how to deal with the joint pain.
4. Remember, each person varies and it takes time to build up the cumulative amt in your body for it to work; have patience b/c it is worth it! But, you need to do more research on this site; for example when our 20 yr old suffered from depression 18 months after taking it; we never made the connection until years later with the help of websites like the one DAN THE MAN has made here. It is a serious drug, but if taken with proper medical derm advice and educating yourself of the wide range of effects it can have, you can do this for your son!
We have to tell you, when our older daughter comes home from college to visit, she tells us how she is often complimented on her skin and what she does for it; her friends can't believe she had acne and how accutane worked for her. Its amazing to us how some people still have never heard of this drug for acne treatment. Believe us, and all the blogs on this site, it can be life changing. read the blogs and good luck to you and your son if u go for it!